Prostate cancer treated with Leuprolide
I had 43 days of prostate cancer radiation about 5-6 years ago. My PSA becgan to rise in summer of 2014. Suddenly it went from 5 to 20 in 4 months, only to drop a bit the next week. My doctor suggets Leuprolide which is administered every 6 months by a shot. I’ve read many bad side affects(swelling of feel and legs, visual changes, hot flashes and generally lower testrosterone levels). Have others had this problem? I’m wondering if I should wait a month and have the PSA drawn again?.
Interested in more discussions like this? Go to the Prostate Cancer Support Group.
My husband has been treated for prostate cancer with lupron depot for 15 years . He just turned 80 years old. He is very well and just saw his Dr. At the Mayo Clinic in Rochester Minnesota and He said to keep on the same treatment.
Thank you. You re the first to make a positive response. The others sounded like like a death or at the least a torture treatment.
i had same thing; 43 days radiation , shot every 6 months, I don’t know if my shot is exactly the same but I have hot flashes and takes all the testosterone out. I have 3 month check ups and the shot is given every 6 months. my doctor gets a blood sample every 3 months and gets the psa from that. he shows me on the computer diagram screen. it gives a graph that shows if it’s going down.
yours no doubt knows the psa count. he will give it to you if you ask, I think
Thank you. I’ve had such bad side affects reported on this blog that I’m reluctant ;to try it. The blog yesterday from @flor was the first ray of hope. My radiation was about 5 years ago and since then the psa has been low (1-2). Last month it was 20 and a week later was 19. I guess I’ll have to bite the bullet.
There is some question about Leuprolide ande Lupron. I’m assuming that they are the same? My urologist has agreed to another psa to see whether there has been a change. since it shot up so quickly, I’m wondering if it is a fluke. He agreed that there is a major lifestyle change that happens with this drug.. I’m wondering if there is an alternative? Also once he once told me that psas at 50 and more were not uncommon??
Hi @donnelson. I looked it up and you are correct… they are one in the same. Leuprolide is the generic name and Lupron is one of the brand names. Glad to hear you pushed back on your doctor a little and are asking some critical questions about what’s right for you. It’s so important that we act as our own health advocates. I didn’t see much information about alternatives. Have you asked your doctor about an alternative? Let us know how your next PSA goes.
Most definitely. I certainly,wish we had done that in my husbands case. Good luck
the first thing thatnyou should know is that you and your wife are going to make very drastic options when you start lupron. My husband and I have been able to live in a different way with no sex at all, we didnt want to use the bomb. I prefer that He is alive than not having sex
That is something o think about! Are there no other treatments?
I dont think so but as I said before he has been alive for 15 years with this treatment . I think that another solution is doing another surgery to remove your testicles.